Thunderstorm Wind, Greenup
- When
- April 3, 3:15 PM EST
- Where
- Greenup County, Flatwoods
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 38.520, -82.720
Trees were blown down onto power lines.
A band of showers and thunderstorms moved quickly east during the late afternoon on the 3rd. A nearly stationary west to east front was draped across northern Kentucky into West Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A band of showers and thunderstorms moved quickly east during the late afternoon on the 3rd. A nearly stationary west to east front was draped across northern Kentucky into West Virginia. With more heat and instability located over eastern Kentucky, the southern end of this band of convection was stronger, compared to further up the Ohio River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 3, 2:27 PM EST, 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 327 PM EDT THU APR 3 2014 .SYNOPSIS... WARM FRONT WILL MOVE NORTHEAST THIS EVENING. COLD FRONT CROSSES FRIDAY. HIGH PRESSURE BRINGS A PLEASANT WEEKEND. LOW PRESSURE CROSSES MONDAY. && .NEAR TERM /THROUGH FRIDAY/... LATEST SURFACE MAP SHOWS A WARM FRONT ACROSS SOUTHERN PORTION OF OUR FORECAST AREA. RADAR DATA INDICATES A LARGE AREA OF SHOWERS AND STORMS...ASSOCIATED WITH A MID-LEVEL SHORTWAVE AND THE WARM FRONT...WAS MOVING EAST ACROSS OHIO AND KENTUCKY. WARM FRONT WILL LIFT NORTHEAST TONIGHT...AS THE MID-LEVEL SHORTWAVE PUSHES EAST. AS THESE FEATURES MOVE AWAY...SHOWER AND STORM CHANCES WILL DECREASE FROM THE SOUTHWEST EARLY TONIGHT. HOWEVER...A COLD FRONT WILL APPROACH THE REGION LATE TONIGHT...BEFORE PUSHING EAST ON FRIDAY. THE MIDDLE OHIO VALLEY WILL SEE THE MOST RAINFALL THROUGH EARLY TONIGHT. PW VALUES WILL INCREASE THIS EVENING...WITH VALUES APPROACHING 1.5 IN OVER THE MIDDLE OHIO VALLEY INTO TONIGHT. SUGGEST DOWNPOURS COULD PRODUCE LOCALLY EXCESSIVE RAINFALL. AS THE WARM FRONT MOVES NORTHEAST...MODELS SUGGEST PW VALUES WILL DECREASE SOMEWHAT FROM THE SOUTHWEST TONIGHT. HOWEVER...LOW-LEVEL MOISTURE WILL ONCE AGAIN INCREASE WITH PW VALUES ONCE AGAIN APPROACHING 1.5 INCHES. CURRENT THINKING IS THAT WHILE PRECIPITATION MAY BE QUITE HEAVY... THE PRECIPITATION SHOULD CONTINUE TO MOVE...WHICH SHOULD LIMIT THE THREAT OF WATER ISSUES INTO TONIGHT. THE MAIN THING THE PRECIP THROUGH EARLY TONIGHT WILL DO IS TO PRIME THE SOIL FOR POSSIBLE WATER PROBLEMS ON FRIDAY. HOWEVER...WE WILL NEED TO CONTINUE TO MONITOR. THE WEATHER THREATS FOR FRIDAY ARE TWO-FOLD...HEAVY RAIN AND SEVERE WEATHER THREATS. THE COMBINATION OF ABUNDANT LOW-LEVEL MOISTURE...THE COLD FRONT AND A STRONG MID-LEVEL SHORTWAVE WILL RESULT IN A GOOD CHANCE OF SHOWERS AND STORMS. WITH HIGH PW VALUES...ONCE AGAIN EXPECT SOME HEAVY RAIN WITH THE STORMS ON FRIDAY. HOWEVER...STORMS WILL ONCE AGAIN BE MOVING...LIMITING THREAT OF WIDESPREAD WATER ISSUES. AREA IS OUTLOOKED BY SPC AS SLIGHT RISK ON FRIDAY WITH STRAIGHT LINE WINDS THE GREATEST THREAT. HOWEVER...THE AMOUNT OF PRECIPITATION AND CLOUDS WILL HAVE A BIG IMPACT ON THE AMOUNT OF INSTABILITY AND ASSOCIATED SEVERE WEATHER THREAT. BECAUSE OF THIS UNCERTAINTY... WILL NOT PUT ANY MENTION OF STRONG OR DAMAGING WINDS IN FORECAST AT THIS TIME. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... MUCH OF THE GOOD CAA PASSES BY TO THE N FRIDAY NIGHT. WILL LEAVE SOME LOW POPS IN THE N MOUNTAINS FOR SOME BRIEF UPSLOPE SHRA. OTHERWISE HAVE A CLEARING SKY INTO SATURDAY MORNING...BEFORE HEATING YIELDS A FLAT AFTERNOON CU FIELD. IT WILL BE BREEZY DURING MIXING HOURS WITH 20 TO 25 KT GUSTS CODED UP. TEMPS WILL COME DOWN COMPARED TO LAST SEVERAL...TO SLIGHTLY BELOW NORMAL FOR THIS TIME OF YEAR. SURFACE HIGH BUILDS OVERHEAD SATURDAY NIGHT INTO SUNDAY WITH AN INFLUX OF CIRRUS CLOUDS TOWARD DAWN...CARRYING INTO THE DAY. WENT TOWARD THE COOLER MAV FOR LOWS IN THE OUTLYING AREAS AND TYPICAL COLD SPOTS. TEMPS REBOUND NICELY ON SUNDAY AIDED ON STRENGTHENING SE DOWNSLOPING FLOW. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... MODELS CONTINUE TO BE CLOSE AND CONSISTENT WITH A DEEPENING LOW PRESSURE SYSTEM THAT LIFTS UP THRU THE WESTERN OHIO VALLEY MONDAY AND INTO THE GREAT LAKES...FIRST DRIVING A WARM FRONT NORTH EARLY MONDAY AND THEN FOLLOWED BY A COLD FRONT MONDAY NIGHT. THE LOW IS SUPPORTED BY A NEGATIVE TILTED SHORT WAVE LIFTING NORTHEASTWARD OUT AHEAD OF THE MAIN UPPER TROUGH OVER THE MISSISSIPPI VALLEY. MODELS SHOW THE NORM FOR THIS TYPE OF SYSTEM. A BAND OF SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS WITH THE WARM FRONT WILL LIFT NORTH THRU THE AREA MONDAY MORNING. SOUTH TO SOUTHEAST FLOW AHEAD OF THE WARM FRONT WILL CREATE A RELATIVE RAIN SHADOW EFFECT BETWEEN THE OHIO RIVER AND THE MOUNTAINS...WITH LESS QPF IN THAT AREA. NEVERTHELESS...AT LEAST LIKELY OR HIGHER POPS ARE THE ORDER HERE WITH GOOD UPPER SUPPORT AND GOOD MOISTURE INFLOW. BEHIND THE WARM FRONT WILL BE A MID LEVEL DRY SLOT LIFTING UP ACROSS THE AREA MONDAY AFTERNOON AHEAD OF THE COLD FRONT...WHICH IS TYPICAL FOR A NEGATIVELY TILTED SHORT WAVE. WILL KEEP CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE WARM SECTOR GIVEN THE LOW LEVEL MOISTURE...AND THE WINDS BECOME GUSTY FROM THE SOUTH. LOOK FOR QUITE MILD TEMPS MONDAY AFTERNOON WITH SOME PEEKS OF SUN. COLD FRONT COMES ACROSS MONDAY NIGHT...AND WILL KEEP CHANCE POPS FOR SHOWERS. WILL OMIT THUNDER FOR NOW GIVEN THE DIURNAL FACTOR AND MUCH OF THE ENERGY SHIFTING NORTH OF THE AREA AHEAD OF THE SHORT WAVE. SCATTERED SHOWERS WILL CONTINUE THRU TUESDAY BEHIND THE FRONT...AND INTO TUESDAY NIGHT FOR THE MOUNTAINS AS THE MAIN UPPER TROUGH AND LOWER LEVEL CYCLONIC FLOW HAS YET TO PASS THRU. EXCEPT FOR THE HIGHEST OF ELEVATIONS IN THE NORTHERN MOUNTAIN...THE AIR WILL NOT BE NEARLY COLD ENOUGH FOR A CHANGEOVER TO SNOW BEHIND THE FRONT TUESDAY NIGHT. HIGH PRESSURE BUILDS IN FOR WEDNESDAY AND THURSDAY WITH COOLER AND DRIER AIR. LOOK FOR TEMPS FALLING FROM ABOVE NORMAL MONDAY TO BELOW NORMAL TUESDAY INTO THURSDAY. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... LATEST RADAR MOSAIC SHOWS A BAND OF SHOWERS PUSHING NORTHEAST ACROSS THE REGION. CONDITIONS ARE GENERALLY IN THE VFR CATEGORY... EXPECT FOR SOME MVFR VISIBILITIES IN THE SHOWERS. CONDITIONS WILL DETERIORATE THIS AFTERNOON AS A WIDESPREAD AREA OF SHOWERS AND STORMS ACROSS OH/KY MOVES INTO THE REGION. AFTER 20Z...EXPECT MVFR CONDITIONS WILL BECOME WIDESPREAD IN AND AROUND THE SHOWERS...WITH LOCAL IFR CONDITIONS IN THE HEAVIER RAIN. EXPECT WIDESPREAD PRECIPITATION WILL END AS A WARM FRONT MOVES NORTHEAST...WITH CONDITIONS IMPROVING TO MVFR/IFR FROM THE WEST AFT 04Z. A COLD FRONT WILL APPROACH THE AREA FROM THE WEST LATE TONIGHT AND THEN PUSH INTO THE AREA AFTER 12Z. EXPECT CONDITIONS WILL AGAIN DETERIORATE AND BECOME MVFR/LOCAL IFR IN THE SHOUWERS AND STORMS. LIGHT S TO SE SFC FLOW N OF THE WARM FRONT WILL BECOME S TO SW ONCE THE WARM FRONT PUSHES THROUGH...AND BE GUSTY AT TIMES THIS AFTERNOON. LIGHT SW FLOW ALOFT OVERNIGHT WILL BECOME MODERATE SW LATE TODAY. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY... FORECAST CONFIDENCE: MEDIUM. ALTERNATE SCENARIOS: TIMING AND EXTENT OF MVFR TO IFR CONDITIONS IN SHOWERS AND THUNDERSTORMS MAY VARY FROM FCST. MAY NEED TO UPGRADE TAFS TO TSRA FOR SOME SITES LATER TODAY. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 EDT 1HRLY 16 17 18 19 20 21 22 23 00 01 02 03 CRW CONSISTENCY H H H L L M M M M H H H HTS CONSISTENCY H H L M M M M M M H H H BKW CONSISTENCY H H H H M M H H H H H H EKN CONSISTENCY H H H M M H H M M M L L PKB CONSISTENCY M M L L H H H H H H H H CKB CONSISTENCY H H M M M M H H H H H H AFTER 18Z FRIDAY... IFR POSSIBLE FRIDAY IN SHOWERS AND THUNDERSTORMS...AS A COLD FRONT CROSSES. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JSH/JMV/30 NEAR TERM...JSH SHORT TERM...30 LONG TERM...JMV AVIATION...JSH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 1039 AM EDT THU APR 3 2014 VAZ003-004-WVZ015>018-024>029-033>038-046-041445- DICKENSON-BUCHANAN-KANAWHA-ROANE-WIRT-CALHOUN-MINGO-LOGAN-BOONE-CLAY- BRAXTON-GILMER-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER- POCAHONTAS- 1039 AM EDT THU APR 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PRODUCE LOCALLY HEAVY RAINFALL AND STRONG DAMAGING WINDS...AS A COLD FRONT PASSES FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ076-WVZ008>011-019-020-030>032-039-040-047-041445- WASHINGTON-JACKSON WV-WOOD-PLEASANTS-TYLER-RITCHIE-DODDRIDGE-LEWIS- HARRISON-TAYLOR-UPSHUR-BARBOUR-RANDOLPH- 1039 AM EDT THU APR 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. THESE THUNDERSTORMS COULD PRODUCE LOCALLY STRONG WINDS AND EXCESSIVE RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PRODUCE LOCALLY HEAVY RAINFALL AND STRONG DAMAGING WINDS...AS A COLD FRONT PASSES FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-105-OHZ066-067-075-083>087-WVZ005>007-013-014-041445- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-JACKSON OH- VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-LINCOLN-PUTNAM- 1039 AM EDT THU APR 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AS A COLD FRONT APPROACHES OUR AREA. DAMAGING WINDS WILL BE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY AS THE COLD FRONT PASSES THROUGH THE AREA. LOCALLY HEAVY RAINFALL AND STRONG DAMAGING WINDS WILL BE POSSIBLE AGAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
The Charleston,WV radar (KRLX), 90 km away, was scanning. The volume nearest the first event began at 20:13 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees were blown down onto power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498992.